Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 29, NWS Huntsville, AL

May 8, 2008Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at May 8, 2008, 9:30 AM CDT for Colbert County, Franklin County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2008, 9:30 AM CDT (14:30 UTC)
Expired
May 8, 2008, 10:03 AM CDT
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:04 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 081430
TORHUN
ALC033-059-081515-
/O.NEW.KHUN.TO.W.0029.080508T1430Z-080508T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 AM CDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
  NORTHWESTERN FRANKLIN COUNTY IN NORTHWEST ALABAMA...

* UNTIL 1015 AM CDT

* AT 928 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES
  SOUTHWEST OF CHEROKEE...OR ABOUT 9 MILES NORTH OF RED BAY...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  CHEROKEE.
  TUSCUMBIA.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO NEAR 60 
MPH...EVEN OUTSIDE OF THE TORNADO AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

LAT...LON 3474 8783 3473 8778 3476 8774 3475 8772
      3466 8765 3446 8816 3452 8816 3453 8815
      3468 8814 3481 8791
TIME...MOT...LOC 1430Z 240DEG 22KT 3457 8814

$$

JLL
2 follow-up statements
000 
WWUS54 KHUN 081447
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
944 AM CDT THU MAY 8 2008

ALC059-081454-
/O.CAN.KHUN.TO.W.0029.000000T0000Z-080508T1515Z/
FRANKLIN AL-
944 AM CDT THU MAY 8 2008

...THE TORNADO WARNING FOR NORTHWESTERN FRANKLIN COUNTY IS
CANCELED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF 
FRANKLIN COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

LAT...LON 3474 8783 3473 8778 3476 8774 3475 8772
      3466 8765 3458 8789 3459 8814 3468 8814
      3481 8791
TIME...MOT...LOC 1444Z 240DEG 22KT 3461 8805

$$

ALC033-081515-
/O.CON.KHUN.TO.W.0029.000000T0000Z-080508T1515Z/
COLBERT AL-
944 AM CDT THU MAY 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR WESTERN
COLBERT COUNTY...

AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
STORM WAS LOCATED NEAR MYNOT...OR ABOUT 12 MILES NORTH OF RED 
BAY...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SRYGLEY
CHURCH...MT HESTER...CHEROKEE...POSEY LOOP...RED ROCK...BARTON...
PRIDE LANDING...NEW BETHEL AND COLBERT HEIGHTS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

LAT...LON 3474 8783 3473 8778 3476 8774 3475 8772
      3466 8765 3458 8789 3459 8814 3468 8814
      3481 8791
TIME...MOT...LOC 1444Z 240DEG 22KT 3461 8805

$$

JLL
000 
WWUS54 KHUN 081503
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1001 AM CDT THU MAY 8 2008

ALC033-081511-
/O.CAN.KHUN.TO.W.0029.000000T0000Z-080508T1515Z/
COLBERT AL-
1001 AM CDT THU MAY 8 2008

...THE TORNADO WARNING FOR WESTERN COLBERT COUNTY IS CANCELED...

THE THUNDERSTORM HAS WEAKENED...BUT IS STILL CAPABLE OF PRODUCING 
BRIEF HEAVY RAIN AND SMALL HAIL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

LAT...LON 3474 8783 3473 8778 3476 8774 3475 8772
      3466 8765 3458 8789 3459 8814 3468 8814
      3481 8791
TIME...MOT...LOC 1501Z 231DEG 26KT 3475 8798

$$

JLL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 8, 9:04 AM CDT, 26 minutes earlier.

Area forecast discussion, May 8, 9:04 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
904 AM CDT THU MAY 8 2008

...SEVERE WEATHER UNDERWAY ACROSS THE REGION...
...TORNADO WATCH IN EFFECT UNTIL 2PM CDT FOR NORTH CENTRAL/NORTHWEST
ALABAMA...

.UPDATE...CLUSTER OF THUNDERSTORMS FIRING AHEAD OF UPR LVL
CIRCULATION NOW ENTERING NW ALABAMA. LOW/MID LVL SPEED MAX PUNCHING
IN BEHIND THE LOW IS HELPING TO SUPPORT EMBEDDED SUPERCELLS WITHIN
MOIST/UNSTABLE AIRMASS. AROUND 8AM /NEAR TUPELO/...CONFIRMED TORNADO
WITH DAMAGE WAS REPORTED BY LOCAL LAW ENFORCEMENT. THIS STORM IS
CURRENTLY SKIRTING EXTREME NORTHWEST ITAWAMBA COUNTY AND WILL IMPACT
NW FRANKLIN/WESTERN COLBERT COUNTIES WITHIN THE HOUR ON ITS CURRENT
TRACK. LATEST LAPS ANALYSIS SHOWS ENVIRONMENT OUT AHEAD OF THIS
STORM IS NOT AS CONDUCIVE TO MAINTAIN SUPERCELL STRUCTURE /WITH
LOWER SBCAPE/HELICITY VALUES/...BUT THIS REMAINS A VERY DANGEROUS
STORM AT THE MOMENT.

THE SFC TROUGH IS DRAPED NE-SW FROM WRN TN SW LA WITH ADDITIONAL
CONVECTION BEGINNING TO FIRE ALONG AND AHEAD OF THIS FEATURE. THERE
IS SOME CLEARING AHEAD OF THIS SECONDARY LINE...AND THIS WILL BECOME
THE FOCUS FOR FURTHER SEVERE/TORNADIC THUNDERSTORMS LATER THIS
MORNING AND THROUGH THE AFTERNOON. NADLER.83
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

83
Hazardous weather outlook, May 8, 4:56 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
456 AM CDT THU MAY 8 2008

ALZ001>010-016-TNZ076-096-097-081900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
456 AM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A BAND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE CENTRAL
TENNESSEE VALLEY THIS MORNING. AS THIS RAINBAND MOVES EASTWARD
AND ENCOUNTERS AN INCREASINGLY DRY AND STABLE AIRMASS...IT SHOULD
CONTINUE TO WEAKEN. AS A RESULT...ONLY SOME BRIEF HEAVY DOWNPOURS
ARE ANTICIPATED WITH THIS FIRST ROUND.

HOWEVER...AS THE DAY PROGRESSES...MORE MOIST AND UNSTABLE AIR WILL
BE DRIVEN NORTHWARD FROM THE GULF OF MEXICO...AND ANOTHER ROUND
OF SHOWERS AND STORMS IS EXPECTED. SOME OF THE STORMS COULD BE
SEVERE...WITH DAMAGING WINDS AND HAIL UP TO THE SIZE OF NICKELS
BEING THE MAIN THREATS. THERE IS A RISK FOR TORNADOES THIS
AFTERNOON...ESPECIALLY IF SOME BREAKS IN THE CLOUD COVER ARE
REALIZED...WHICH WOULD ALLOW FOR DAYTIME HEATING AND THEREFORE
ADDITIONAL INSTABILITY.

A COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON AND
THIS EVENING...ENDING THE SEVERE THREAT FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT PASSING THROUGH THURSDAY NIGHT WILL STALL OVER
EITHER NORTHERN OR CENTRAL ALABAMA. ANOTHER WAVE OF LOW PRESSURE
WILL ATTEMPT TO PUSH THE FRONT SLIGHTLY TO THE NORTH ON FRIDAY.
IF THIS FRONT IS IN THE VICINITY FRIDAY AFTERNOON AND EVENING...
THERE IS SOME POTENTIAL FOR THUNDERSTORMS TO DEVELOP ON THE WARM
SIDE OF THE FRONT...AND THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. THIS POTENTIAL IS HIGHEST SOUTH OF
THE TENNESSEE RIVER.

THIS ACTIVITY IS EXPECTED TO PUSH THE FRONT SOUTH OF THE AREA FOR
MOST OF SATURDAY...BEFORE IT RETURNS NORTHWARD AGAIN AS A WARM
FRONT SATURDAY NIGHT INTO SUNDAY...IN ADVANCE OF A STRONGER STORM
SYSTEM. ONCE THE WARM FRONT PASSES...DAMAGING WINDS AND LARGE
HAIL WILL AGAIN BE POSSIBLE LATE SATURDAY NIGHT OR SUNDAY.

YET ANOTHER STORM SYSTEM WILL AFFECT THE REGION AROUND THE MIDDLE
OF NEXT WEEK. ALTHOUGH THERE IS UNCERTAINTY REGARDING THE STRENGTH
AND TIMING OF THIS SYSTEM...ANOTHER PERIOD OF SEVERE WEATHER DOES
APPEAR TO BE POSSIBLE. INTERESTS ARE ENCOURAGED TO MONITOR FUTURE
FORECASTS AS THIS EVENT GETS CLOSER.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON AND EVENING. ACTIVATION MAY BE NECESSARY ON
FRIDAY AFTERNOON OR FRIDAY NIGHT...AND IS LIKELY AGAIN ON SUNDAY.

JE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:40 AM CDTTornado WarningHUNColbert, Franklin50 min
May 8, 12:13 PM CDTTornado WarningHUNLauderdale17 min
May 8, 12:35 PM CDTTornado WarningHUNColbert, Lauderdale, Lawrence40 min
May 8, 12:43 PM CDTTornado WarningHUNFranklin, Lawrence47 min
May 8, 1:03 PM CDTTornado WarningHUNLauderdale, Limestone27 min
May 8, 1:23 PM CDTTornado WarningHUNLawrence, Limestone, Morgan37 min
May 8, 2:08 PM CDTTornado WarningHUNCullman52 min
May 8, 2:27 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan33 min
May 8, 2:41 PM CDTTornado WarningHUNMadison21 min
May 8, 2:54 PM CDTTornado WarningHUNCullman, Marshall, Morgan36 min
May 8, 3:25 PM CDTTornado WarningHUNJackson, Marshall32 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.